Alert archive / Illinois / Tornado Warnings in 2008

Tornado Warning 50, NWS Paducah, KY

June 9, 2008Franklin County, Perry County, Illinois

NWS Paducah, KY issued this tornado warning at Jun 9, 2008, 2:16 PM CDT for Franklin County, Perry County, Illinois. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2008, 2:16 PM CDT (19:16 UTC)
Expired
Jun 9, 2008, 2:45 PM CDT
In force
29 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon

Counties Franklin County, IL, Perry County, IL

The radar

The Paducah radar (KPAH), 112 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.3 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2008-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2008-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -41 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-235 J/kg
Mixed-layer LCL
1073 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
-41 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KPAH 091916
TORPAH
ILC055-145-091945-
/O.NEW.KPAH.TO.W.0050.080609T1916Z-080609T1945Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
216 PM CDT MON JUN 9 2008

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHWESTERN FRANKLIN COUNTY IN SOUTH CENTRAL ILLINOIS...
  SOUTHEASTERN PERRY COUNTY IN SOUTH CENTRAL ILLINOIS...

* UNTIL 245 PM CDT.

* AT 211 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 6 MILES WEST OF
  CHRISTOPHER...OR 5 MILES SOUTHEAST OF DU QUOIN...MOVING NORTHEAST
  AT 42 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  CHRISTOPHER...
  VALIER...
  SESSER...

NOW IS THE TIME TO IMPLEMENT YOUR TORNADO PLAN OF ACTION. SEEK
SHELTER INDOORS IN A BASEMENT...OR IN AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A HOME OR BUILDING.

LAT...LON 3813 8908 3803 8888 3794 8915 3801 8921
TIME...MOT...LOC 1916Z 230DEG 37KT 3800 8911

$$
1 follow-up statement
000 
WWUS53 KPAH 091929
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
229 PM CDT MON JUN 9 2008

ILC145-091939-
/O.CAN.KPAH.TO.W.0050.000000T0000Z-080609T1945Z/
PERRY IL-
229 PM CDT MON JUN 9 2008

...THE TORNADO WARNING FOR SOUTHEASTERN PERRY COUNTY IN SOUTH CENTRAL
ILLINOIS IS CANCELLED...

LAT...LON 3809 8899 3808 8899 3804 8891 3803 8888
      3799 8901 3805 8911 3813 8908
TIME...MOT...LOC 1929Z 230DEG 37KT 3808 8898

$$

ILC055-091945-
/O.CON.KPAH.TO.W.0050.000000T0000Z-080609T1945Z/
FRANKLIN IL-
229 PM CDT MON JUN 9 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 245 PM CDT FOR CENTRAL
FRANKLIN COUNTY IN SOUTH CENTRAL ILLINOIS...

AT 226 PM CDT...WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS STORM WAS
LOCATED NEAR SESSER...OR 6 MILES NORTHWEST OF BENTON...MOVING
NORTHEAST AT 43 MPH.

LOCATIONS IN THE WARNING INCLUDE....

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING 
PENNY SIZE HAIL AND WINDS TO 60 MPH.

LAT...LON 3809 8899 3808 8899 3804 8891 3803 8888
      3799 8901 3805 8911 3813 8908
TIME...MOT...LOC 1929Z 230DEG 37KT 3808 8898

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Jun 9, 1:35 PM CDT, 41 minutes earlier.

Area forecast discussion, Jun 9, 1:35 PM CDT, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
135 PM CDT MON JUN 9 2008

.DISCUSSION...
SURFACE BOUNDARY TO WEST WILL MOVE EAST THRU FA TONIGHT. BEST SVR
CHANCE DURING DAYTIME HEATING PM/EVENING HOURS ALONG/AHEAD OF
BOUNDARY WHICH WILL BE NW 1/2 FA...MOVING THRU SE HALF W/O AID OF
DIURNAL PEAK INSTABILITY LATE TONIGHT. PRIMARY THREAT GIVEN
THERMAL PROFILE WILL BE DAMAGING WINDS & LOCALLY HEAVY RAINS.

BOTH GFS/NAM MODEL BOUNDARY THRU MOST IF NOT ALL FA BY 12Z
TUE...BUT WE LINGERED SMALL MOS POP SUGGESTED SLGT CHC IN THE FAR
SE OF THE PENNYRILE THRU EARLY TUE AM. DRIER MEAN RELATIVE AIR
WORKS DOWN THE COLUMN DURING THE AFTERNOON WITH SURFACE HIGH
MOVING ACROSS LOWER OHIO RIVER VALLEY IN THE WAKE SO SUBSIDENCE
SHUOLD TAKE OVER AND SUPPRESS PM TSM CHANCES EVEN WITH TDS STILL
RUNNING M-U60S.

WED-THU SHOULD BE MAINLY DRY AS RIDGING PREDOMINATES SE U.S. WHILE
TROFFING DEVELOPS IN NRN PLAINS. THIS WILL SWEEP THE NEXT SYSTEM
INTO THE FORECAST PICTURE FRIDAY WITH THE BEST CHANCE OF PCPN
COMING WITH A FRONTAL ENTRANCE AND THEN POSSIBLE PASSAGE FRI
NIGHT. THE GFS HAS CONSISTENTLY SIGNALLED FROPA FRI NIGHT BUT THE
ECMWF HAS LINGERED A POP THRU AT LEAST SAT. WE WILL FOLLOW HPC
LEAD AND BLEND TO COLLAB PIC WHICH SEEMS AT THIS POINT TO BE A
COMPROMISE LINGER SMALL POP SAT AND DRY SUNDAY FORECAST.

MOS BLEND OF TEMPS TO GOING FORECAST AND COLLAB PIC LIKEWISE WORKS
WELL AND WILL BE OUR OVERALL SHORT-TO-LONG RANGE FORECAST TEMP
STRATEGY.

&&

.AVIATION...
BEST CHC CB/THUNDER WILL BE PEAK HEATING HOURS CGI TAF. FRONTAL
ENTRANCE/PASSAGE TONIGHT WL YIELD OCNL SHRA/TSRA ALL TAF SITES AND
MAY TEMPORARILY DROP CIGS/VSBYS INTO MVFR CATEGORY. LOWER CLOUD
DECK FROM FRONTAL ENTRANCE/CONVECTION WL MAINTAIN MVFR CIGS THRU
AM HOURS TUE WITH GRADUALLY IMPROVING CONDITIONS AFT 15Z TUE AS
CLOUDS SCATTER OUT WEST TO EAST UPON FRONTS DEPARTURE.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, Jun 9, 5:12 AM CDT, 9 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
512 AM CDT MON JUN 9 2008

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-101100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
512 AM CDT MON JUN 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATER THIS
AFTERNOON AND EARLY TONIGHT...MAINLY IN AREAS NORTHWEST OF THE
OHIO RIVER. THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE EAST
INTO SOUTHEASTERN MISSOURI AND SOUTHERN ILLINOIS LATE TODAY AND
EARLY TONIGHT. SOME OF THESE STORMS MAY REACH SEVERE LEVELS...WITH
DAMAGING WIND GUSTS AND HAIL THE PRIMARY RISKS.

THUNDERSTORMS WILL ALSO BE POSSIBLE TONIGHT OVER WESTERN KENTUCKY
AND SOUTHWEST INDIANA. HOWEVER...MOST OF THIS ACTIVITY IS EXPECTED
TO REMAIN BELOW SEVERE LEVELS.

WIND GUSTS OF FROM 25 TO 30 MPH ARE EXPECTED TODAY. THIS WILL
CREATE ROUGH CONDITIONS ON AREA LAKES. BOATERS OF SMALL CRAFT
SHOULD EXERCISE CAUTION.

DUE TO RECENT HEAVY RAINFALL NORTH OF THE REGION...SOME POINTS
ALONG THE MISSISSIPPI RIVER ARE ABOVE OR FORECAST TO RISE ABOVE
FLOOD STAGE. PLEASE REFER TO THE APPROPRIATE RIVER FLOOD PRODUCTS
FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS ACROSS THE REGION FROM
FRIDAY ON INTO NEXT WEEKEND. AT THIS TIME...IT LOOKS AS THOUGH
MOST OF THIS ACTIVITY WILL REMAIN BELOW SEVERE LEVELS.

DUE TO RECENT HEAVY RAINFALL NORTH OF THE REGION...SOME POINTS
ALONG THE OHIO AND WABASH RIVERS ARE FORECAST TO RISE ABOVE FLOOD
STAGE. PLEASE REFER TO THE APPROPRIATE RIVER FLOOD PRODUCTS FOR
DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVER SOUTHEAST MISSOURI AND
SOUTHERN ILLINOIS LATER THIS AFTERNOON AND THIS EVENING.

In the hours before

Local storm report, Jun 9, 1:34 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
134 PM CDT MON JUN 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0133 PM     HAIL             1 E WAYNE CITY          38.35N 88.57W
06/09/2008  M0.75 INCH       WAYNE              IL   TRAINED SPOTTER

            DIME SIZE HAIL REPORTED BETWEEN WAYNE CITY AND SIMS.

&&

SMITTY
Local storm report, Jun 9, 2:10 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
210 PM CDT MON JUN 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0209 PM     HAIL             2 W WAYNE CITY          38.35N 88.62W
06/09/2008  M0.75 INCH       WAYNE              IL   TRAINED SPOTTER

&&

SMITTY
Local storm report, Jun 9, 2:16 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
216 PM CDT MON JUN 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0153 PM     HAIL             OPDYKE                  38.26N 88.79W
06/09/2008  M1.75 INCH       JEFFERSON          IL   BROADCAST MEDIA

            GOLF BALL SIZE HAIL REPORTED THROUGH LOCAL MEDIA.

&&

SMITTY

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 1:24 PM CDTSevere Thunderstorm WarningPAHWayne51 min
Jun 9, 1:43 PM CDTSevere Thunderstorm WarningPAHJefferson32 min
Jun 9, 1:43 PM CDTSevere Thunderstorm WarningPAHJackson, Perry47 min
Jun 9, 1:46 PM CDTTornado WarningPAHJackson29 min
Jun 9, 1:51 PM CDTTornado WarningPAHHamilton, Jefferson, Wayne24 min
Jun 9, 2:13 PM CDTSevere Thunderstorm WarningPAHWayne47 min
Jun 9, 3:21 PM CDTSevere Thunderstorm WarningPAHFranklin, Williamson39 min
Jun 9, 3:56 PM CDTSevere Thunderstorm WarningPAHFranklin, Williamson34 min
Jun 9, 4:24 PM CDTSevere Thunderstorm WarningPAHHamilton, Saline36 min
Jun 9, 6:38 PM CDTSevere Thunderstorm WarningPAHHamilton, Saline37 min

Nearby

Tornado Warnings in Illinois, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.